Alert archive / Utah / Red Flag Warnings in 2022
Red Flag Warning 5, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at May 21, 2022, 10:27 AM MDT for 7 counties in Utah. It took effect at May 22, 2022, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2022, 10:27 AM MDT (16:27 UTC)
- In effect from
- May 22, 2022, 1:00 PM MDT
- Expired
- May 22, 2022, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 4.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1559 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
441 WWUS85 KSLC 211627 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 1027 AM MDT Sat May 21 2022 UTZ489-498-230300- /O.NEW.KSLC.FW.W.0005.220522T1900Z-220523T0300Z/ San Rafael Swell-Grand Staircase- 1027 AM MDT Sat May 21 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM to 9 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
3 follow-up statements
916 WWUS85 KSLC 220746 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 146 AM MDT Sun May 22 2022 UTZ489-498-222015- /O.CON.KSLC.FW.W.0005.220522T1900Z-220523T0300Z/ San Rafael Swell-Grand Staircase- 146 AM MDT Sun May 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489 AND 498... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
043 WWUS85 KSLC 222004 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 204 PM MDT Sun May 22 2022 UTZ489-498-230300- /O.CON.KSLC.FW.W.0005.000000T0000Z-220523T0300Z/ San Rafael Swell-Grand Staircase- 204 PM MDT Sun May 22 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489 AND 498... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire starts could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
203 WWUS85 KSLC 230256 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 856 PM MDT Sun May 22 2022 UTZ489-498-230400- /O.EXP.KSLC.FW.W.0005.000000T0000Z-220523T0300Z/ San Rafael Swell-Grand Staircase- 856 PM MDT Sun May 22 2022 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489 AND 498... Winds are on track to fall below Red Flag criteria by 9PM MDT, thus the Warning will be allowed to expire. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at May 21, 2:35 AM MDT, 7 hours 52 minutes earlier.
Area forecast discussion, May 21, 2:35 AM MDT, 7 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
235 AM MDT Sat May 21 2022
.SYNOPSIS...Utah and southwest Wyoming will see a warming trend
over the weekend, with highs warming to near seasonal normals by
Sunday. A trough will graze northern Utah Sunday into early
Monday, curbing the warming trend and bringing increasing winds.
Another weak system will follow late Monday into Tuesday before
high pressure returns midweek.
&&
.SHORT TERM (Through 12Z Monday)...Seeing east to northeasterly
flow over the majority of Utah and southwest Wyoming this morning
due to a weakening trough remaining draped over the area. Skies
are mostly clear with the exception of some clouds along and
southeast of the trough. The relatively unusual easterly flow is
allowing for some cold air advection out of the southwest Wyoming,
resulting in enhanced canyon winds with some gusts up to 40 mph in
prone areas of the northern Wasatch Front. As the trough slides
back north this morning the prevailing flow will gain more of a
southerly component, allowing these winds to diminish.
Despite the continued presence of the trough, anticipating little
in the way of convection over the higher terrain of northern Utah
this afternoon. Best jet support moves well east of the area by
the afternoon and moisture remains limited, so while there will
likely be cumulus develop, would be surprised to see anything more
than a few light showers. The shift to a more southerly flow will
allow for increasing warm advection, allow high temperatures today
to run 5-10F warmer than yesterday, though still at least 5F below
seasonal normals across the area.
The warming trend will continue tomorrow, most noticeably over
southern Utah where highs will run near climo in increasing
southwest flow. The cause of this increase in flow will be a
trough grazing northern Utah during the afternoon and evening, so
temperatures there will stay up to 5F below climo with that trough
acting to curb the warming trend. Like the last trough, moisture
will be limited so associated precipitation will be spotty and on
the light side. Of greater impact is the potential for increasing
winds to combine with dry conditions over southern Utah to produce
critical fire weather conditions. See the fire weather section of
the AFD for more details.
.LONG TERM (After 12Z Monday)...Northwesterly flow aloft will remain
in place to start the week. A shortwave is on track to move
across northern Utah on Tuesday in the northwesterly flow just
ahead of an upstream ridge axis moving into the Great Basin by the
middle of the week. Sensibly, this will translate to slightly
below average temperatures to start the work week, but on a
moderating trend into the middle of the week. A few showers are
possible over northern and central Utah with the shortwave passage
and very brief inundation of cooler air aloft over northern Utah
Tuesday night. However quick drying and rapid switch to dry, warm
advection on Wednesday will mitigate precipitation efforts - with
hardly any grand ensemble members (EPS/GEFS/CMCE) producing more
than 0.1" of QPF at Alta or KSLC.
Into mid next week, confidence in a brief warm spell is high as
ensembles remain in excellent agreement with building a ridge axis
over the Great Basin. The clusters indicate fairly low variability
around the evolution of the ridge axis, but as one can expect on day
6, there is the usual amount of timing / amplitude differences among
the various members. Regardless, the bulk of the distribution puts
H7 temperatures at KSLC in the +9 to +15C range - meaning a near
guarantee of above normal temperatures. Given typical adiabatic
lapse rates, there is a real possibility KSLC could experience its
first 90F day of the year - despite the current deterministic
forecast high of 88, the true forecast distribution supports almost a
40% chance of 90+ degrees both Thursday and Friday (and less than 5%
chance of a max temperature at or below the normal high of 77F).
FWIW...the daily record high temperature on Thursday and Friday is
92F and 93F, respectively.
Ensemble solutions diverge rapidly moving into next weekend. There
are really two main camps, each gaining the support of about half
the ensemble members. The first is that the ridge axis slowly
migrates just down stream of the forecast area, with a trough moving
in a long the West Coast. Sensibly, this would translate to
maintained above average temperatures and likely increasing fire
weather concerns with increasing southwesterly flow ahead of the
next trough. The second scenario is the ridge quickly breaks down
and translates well down stream as a trough moves in more quickly
over the Great Basin. This would bring quickly cooling temperatures
to the region along with an increased chance for showers.
&&
.AVIATION...KSLC...VFR conditions and light, diurnal wind switches
are expected throughout the TAF period.
.REST OF UTAH AND SOUTHWEST WYOMING...Widespread VFR conditions
expected across the forecast area through the TAF period. Winds will
trend toward light and terrain driven as high pressure becomes
established across and to the north of the forecast area.
&&
.FIRE WEATHER...Despite the presence of a weakening trough over
northern Utah, conditions will be mostly dry over the district
today with most locations seeing relatively light winds. Will
likely see cumulus buildups over the higher terrain of northern
Utah but associated shower activity should be limited.
Temperatures will steadily warm today and tomorrow, resulting in
high temperatures near seasonal normals on Sunday. As the next
weak trough approaches northern Utah on Sunday west to southwest
winds will pick up, especially over southern Utah. Combining with
the winds, relative humidities could get low enough to support
critical fire weather conditions where fuels are dry over portions
of southern Utah, especially over southeastern portions of the
district. Precipitation Sunday night into Monday with the trough
should be light at best and confined to northern Utah, but the
passage of the system and a second grazing system late Monday into
Tuesday will temporarily curb the warming trend. High pressure
will build in midweek, resulting in dry conditions and
increasingly warm temperatures.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Hard Freeze Warning until 9 AM MDT this morning for UTZ108-109-
114-118-122.
WY...None.
&&
SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Church
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpNearby
Red Flag Warnings in Utah, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.